Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 106, NWS Columbia, SC

May 27, 2011Calhoun County, Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 4:27 PM EDT for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2011, 4:27 PM EDT (20:27 UTC)
Expired
May 27, 2011, 5:15 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS52 KCAE 272027
SVRCAE
SCC017-027-085-272115-
/O.NEW.KCAE.SV.W.0106.110527T2027Z-110527T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF MILLWOOD...OR 14 MILES NORTHEAST OF BROOKDALE...
  AND MOVING NORTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SOUTH
  SUMTER...MULBERRY AND MILLWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3386 8015 3356 8064 3370 8078 3376 8070
      3377 8066 3374 8063 3374 8062 3378 8060
      3380 8060 3382 8062 3383 8062 3405 8035
TIME...MOT...LOC 2026Z 229DEG 23KT 3369 8062

$$

MC/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:02 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 27, 2:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #387 IN EFFECT UNTIL 7PM FOR THE
EASTERN MIDLANDS.

FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST
AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S
WEST TO LOWER 70S EAST. PH2O AROUND 1.50 INCHES. UPPER TROUGH
EXTENDING FROM THE OH VALLEY TO TO FLORIDA. SHORT WAVE EXTENDING
FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS
AFTERNOON AND EVENING IN MODERATELY UNSTABLE AIR MASS. CONVECTION
WILL TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE
MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE
AFTERNOON...TAPERING OFF THIS EVENING.

THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH
MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY
MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP.

AFTERNOON HIGHS ARE ON THE WAY TO THE LOW/MID 80S. CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.

&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-LEVEL
SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW.
BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH
BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE
CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL.

.LONG TERM /MONDAY THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...SCATTERED TO NUMEROUS
THUNDERSTORMS CROSSING THE TAF SITES THIS AFTERNOON INTO THE
EVENING. MVFR OR LOWER CONDITIONS IN STORMS.

MODELS INDICATE LOW LEVEL JET AROUND 30 KT WITH POTENTIAL FOR
MVFR CIGS DURING THE EARLY MORNING HOURS. LOW LEVEL JET WILL KEEP
WINDS UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER
15Z SATURDAY...VFR CONDITIONS RETURN.

EXTENDED AVIATION OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE SATURDAY
AFTERNOON. LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 12:24 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
1224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-281630-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 27, 2:57 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT FRI MAY 27 2011

GAZ040-063>065-SCZ018-025-026-030-272000-
AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-SALUDA-
257 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WERE AFFECTING
AIKEN...COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...
MCDUFFIE...RICHOND AND SALUDA COUNTIES NEAR LAKE THURMOND...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCCORMICK TO
THOMSON MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MJP/SMITH
Special weather statement, May 27, 3:17 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT FRI MAY 27 2011

SCZ022-028-271945-
KERSHAW-RICHLAND-
317 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW...RICHLAND AND SUMTER
COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR ARCADIA LAKES...OR NEAR
WOODFIELDS...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

BRIEF MINOR FLOODING MAY OCCUR ON STREETS AND ROADWAYS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

BC
Special weather statement, May 27, 3:37 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
337 PM EDT FRI MAY 27 2011

SCZ015-021-022-028-272000-
FAIRFIELD-KERSHAW-LANCASTER-RICHLAND-
337 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...KERSHAW...
LANCASTER AND RICHLAND COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF DENTSVILLE...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

BC
Local storm report, May 27, 4:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
05/27/2011                   CHESTERFIELD       SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTS LARGE TREE DOWN ACROSS US-1 NEAR
            OUSLEYDALE ROAD

&&

SMITH
Special weather statement, May 27, 4:12 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT FRI MAY 27 2011

SCZ016-022-029-272100-
CHESTERFIELD-KERSHAW-LEE-
412 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LEE COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CAMDEN...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 4:15 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT FRI MAY 27 2011

SCZ015-016-022-272115-
CHESTERFIELD-KERSHAW-LANCASTER-
415 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LANCASTER COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEATH SPRINGS...OR 10 MILES SOUTH OF
LANCASTER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:33 PM EDTSevere Thunderstorm WarningCAEAiken57 min
May 26, 8:38 PM EDTSevere Thunderstorm WarningCAEMcCormick22 min
May 26, 8:59 PM EDTSevere Thunderstorm WarningCAEMcCormick31 min
May 26, 9:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield64 min
May 26, 9:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda61 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
May 26, 10:15 PM EDTSpecial Weather StatementCAELexington60 min
May 26, 10:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield31 min
May 26, 10:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield63 min
May 26, 11:44 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more61 min
May 27, 9:59 AM EDTSpecial Weather StatementCAENewberry61 min
May 27, 12:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
May 27, 12:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
May 27, 12:57 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
May 27, 2:00 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 27, 2:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
May 27, 2:44 PM EDTAreal Flood AdvisoryCAELexington, Richland98 min
May 27, 2:44 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw61 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster44 min
May 27, 3:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter53 min
May 27, 4:40 PM EDTSevere Thunderstorm WarningCAERichland, Sumter50 min
May 27, 6:43 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.